Colorado, 2017

Tornado and Damaging Winds in Colorado, June 5, 2017

June 5, 2017 · NWS BOU · 3 events in 1 county or zone

A thunderstorm produced damaging downburst winds which snapped a power pole. A weak short-lived landspout also touched down and tossed around some lawn furniture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A thunderstorm produced damaging downburst winds which snapped a power pole. A weak short-lived landspout also touched down and tossed around some lawn furniture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 8:47 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 8:47 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
947 AM MDT Mon Jun 5 2017

.UPDATE...
Issued at 947 AM MDT Mon Jun 5 2017

Convective development is already occurring this morning and ahead
of schedule. This seems to be aided by mid level moisture plume
pushing across the mountains. Have bumped up the PoPs a bit more
for earlier arrival of convection and this mid level moisture
plume. Otherwise forecast remains relatively unchanged with pulse
storms, locally heavy rain due to slow movement, and isolated
brief severe storms possible on the plains. Highest threat of
those stronger storms would be just east of metro Denver where
deeper low level moisture exists and CAPES should reach 1500
J/kg.

&&

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Mon Jun 5 2017

An upper level ridge axis shifts over Colorado today as an upper
level trough moves across the Northern Rockies. Mid and upper
level moisture increases under the ridge across the area.
Meanwhile, a southeast low level flow over the plains will
transport low level moisture to eastern Colorado. Precipitable
water values climb to a half inch to three-quarters of an inch
over the higher terrain. For the Front Range and eastern plains,
precipitable water values reach three-quarters of an inch to one
inch. Higher values are expected over the eastern plains this
evening. CAPE reaches 800 to 1500 J/kg over the plains, while
values along the urban corridor and into the higher terrain will
be less than 800 J/kg. Shear will be weak, so expect most of the
activity to be pulse storms. May be a few brief severe storms on
the plains with hail to one inch and 60 mph winds.

Storms are expected to initially form over the higher terrain
around or just after 18Z. The storms are expected to spread east
during the afternoon and early evening as convergence along
outflow boundaries produce new storms over the plains.

As far as the forecast goes, high temperatures will be a few
degrees warmer today. This will also help break the cap. The
highest pops will be over the higher terrain and also over the
eastern plains where better moisture will reside and better
convergence will be.

Thunderstorms will continue to track east across the area this
evening and decrease late this evening as the airmass stabilizes.
A cold front associated with the upper level trough over the
Northern Rockies will drop south into Northern Colorado late
tonight. This will increase low level moisture and bring cooler
temperatures for Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM MDT Mon Jun 5 2017

Dirty upper level ridge with its axis aligned with the Rockies is
forecast to remain nearly stationary through most of the week.
Waves of moisture and mid-level instability rotating through this
ridge will provide the needed ingredients to produce showers and
thunderstorms Tuesday and Wednesday. On Tuesday, enhanced
northeasterly upslope flow behind a cold front which models show
sliding south across nern Colorado during the pre-dawn hours will
provide the additional lift and low-level moisture for considerable
cloud cover on the plains and the formation of scattered to
numerous showers/t-storms mainly over and along the Front Range
and Palmer Divide during the afternoon and evening hours. Models
soundings at points near the foothills and on the Palmer Divide
indicate precipitable water around an inch at 00z/Wed. The window
for heaviest rainfall appears to be around that time when a
shortwave in northwest flow aloft passes overhead. Don't see much
more than a few hours of moderate to possibly heavy rainfall in
this area. May also see some small hail from the stronger storms
on the Palmer Divide, while the risk of flash flooding appears
low. Farther out across the northeast plains, the cooler post-
frontal airmass looks quite stable and therefore rain chances will
be much lower out there. In the high country, notably areas west
of the Continental Divide, storm chances will not be as great
with drier air and a strong mid-level cap over the area. Most of
this storm activity should wrap up by midnight, although could see
a few storms lingering into the early morning hours across the
southeast corner of the CWA.

By Wednesday, the cooler airmass begins to dry out with northwest
flow on the front side of the upper ridge. There should still be
adequate humidity around for scattered afternoon and early evening
t-storms. Should see storms form over the higher terrain first and
then move out over the plains by mid-afternoon where most will
dissipate due to plenty of CIN around. Precip amounts will likely
be cut in half with a reduction in PW. A continuation of the nely
upslope flow for much of the day on plains should produce
temperatures similar to those on Tuesday, i.e., slightly below
average. By Thursday, storm chances drop off even more as the
upper ridge moves back over the area and temperatures aloft warm.

Friday through Sunday, the upper ridge slowly shifts east of the
state placing the area under a very warm and dry swly flow aloft.
This is expected to result in temperatures well above average and a
near zero chance of t-storms. Highs Fri and Sat on the plains in
the upper 80s and lower 90s, and by Sun mainly in the 80s.

Sunday night and Monday, models show a weak cold front dropping
south through the area as a weak mid-level shortwave passes
overhead. This would lead to slightly cooler temperatures and an
increased chance of t-storms, mainly over northern sections of the
CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 947 AM MDT Mon Jun 5 2017

Scattered thunderstorms will move across the Denver area this
afternoon and early evening. Moved up the best chance for storms
an hour or two...now perhaps as early as 19Z toward KBJC and then
20Z-23Z through KDEN. The storms will be capable of producing
heavy rain, small hail, wind gusts to 40 knots, and brief MVFR
ceilings and visibility.

For tonight, once the storms move east of the Denver area, light
winds will prevail through much of the night. A cold front will
push through the Denver area 09Z to 12Z and bring northerly winds
and lower clouds. Low clouds are expect for most of Tuesday with
ceilings of 2500 to 5000 feet.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 5, 9:33 AM MST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1033 AM MDT Mon Jun 5 2017

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1033 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue to develop and become more
numerous through the afternoon. The storms will transition from
the mountains to the plains through the afternoon and early
evening hours. Storms over the higher terrain and I-25 Urban
Corridor will produce brief heavy rain, mainly small hail, and
wind gusts up to 45 mph. A stronger storm could produce minor
flooding in a burn scar, and minor street flooding in urban
areas.

Storms may become stronger on the plains, roughly along and east
of a line from Greeley to Denver International airport to Castle
Rock. Isolated brief severe storms will be capable of producing hail
up to one inch in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will increase Tuesday with a very moist
post-frontal airmass covering the plains of northeast Colorado.
Some storms over the Palmer Divide late on Tuesday could produce
locally heavy rainfall. Thunderstorm coverage will become more
scattered on Wednesday and Thursday. Drier and warmer weather
will return for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of heavy rainfall or hail would be appreciated.

In the hours before

Special weather statement, Jun 5, 1:30 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Denver CO
230 PM MDT MON JUN 5 2017

COZ040-041-045-046-052115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
230 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT...CENTRAL
ARAPAHOE AND SOUTH CENTRAL ADAMS COUNTIES UNTIL 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Arapahoe Park, or 22 miles east of Denver, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eastern Aurora, Bennett, Watkins and Manila Village.

LAT...LON 3942 10449 3966 10469 3984 10452 3953 10417
TIME...MOT...LOC 2029Z 322DEG 12KT 3963 10456

BOWEN

The radar

The Denver radar (KFTG), 12 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Arapahoe

When
June 5, 1:32 PM MST to 1:34 PM MST
Where
Arapahoe County, 11.69 mi W of Byers
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.720, -104.440

A weak landspout touched down briefly and tossed around some lawn furniture.

Thunderstorm Wind, Arapahoe

When
June 5, 1:32 PM MST
Where
Arapahoe County, 11.24 mi W of Byers
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.740, -104.430

Thunderstorm Wind, Arapahoe

When
June 5, 1:38 PM MST
Where
Arapahoe County, 9.59 mi W of Byers
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.730, -104.400

Intense downburst winds snapped a power pole near the interchange of Interstate 70 and US 36.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691891, 691895, 691894.